Advertisement

Increased Cardiac Risk Linked to Clarithromycin — Physician’s First Watch

Medical News |
August 20, 2014

Increased Cardiac Risk Linked to Clarithromycin

By Larry Husten

Edited by Lorenzo Di Francesco, MD, FACP, FHM

Acute use of the popular macrolide antibiotic clarithromycin has been linked to a small but significant increase in cardiac death, according to a BMJ study.

Using Danish registries, researchers analyzed the effects of the acute use of penicillin V, roxithromycin, and clarithromycin over a 14-year period.

Clarithromycin was associated with a significantly higher rate of sudden cardiac death than the other two antibiotics: 5.3 per 1000 person-years for clarithromycin versus 2.5 per 1000 person-years for penicillin V and roxithromycin. It should be noted, however, that the absolute number of events was quite low: 285 cardiac deaths occurred during use of the study drugs, 18 of which occurred during use of clarithromycin.

The authors conclude: "On the one hand, the absolute risk is small, so this finding should probably have limited, if any, effect on prescribing practice in individual patients (with the possible exception of patients who have strong risk factors for drug induced arrhythmia). On the other hand, clarithromycin is one of the more commonly used antibiotics in many countries ... thus, the total number of excess (potentially avoidable) cardiac deaths may not be negligible."

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.
Image CAPTCHA
Enter the characters shown in the image.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.

Advertisement
Advertisement
Advertisement